Missouri, 2016

Hail in Missouri, November 2, 2016

November 2, 2016 · NWS EAX · 15 events in 2 counties and zones

On the afternoon of November 2, 2016 a lone supercell formed just west of the Kansas City Metro area and moved eastward into the far northern part of the city. The storm intensified as it went through the Liberty and Gladstone areas, and it produced golf ball to tennis ball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon of November 2, 2016 a lone supercell formed just west of the Kansas City Metro area and moved eastward into the far northern part of the city. The storm intensified as it went through the Liberty and Gladstone areas, and it produced golf ball to tennis ball sized hail. As it moved through Missouri City it gradually weakened. Later in the evening another storm formed in Johnson County, Kansas and moved eastward into southern Jackson County producing some minor wind and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Nov 2, 1:53 PM CST, 9 minutes earlier.

Area forecast discussion, Nov 2, 1:53 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service KANSAS CITY/PLEASANT HILL MO
Issued by National Weather Service SPRINGFIELD MO
253 PM CDT Wed Nov 2 2016

.Short Term...(This Evening through Thursday Night)
Issued at 215 PM CDT WED NOV 2 2016

Convection increased early this afternoon along and/or just ahead
of a sfc front that has moved southeast into far nw MO/ne KS. The
first wave of stronger convection is already propagating off to
the east of the cwfa. However, high res models are consistent in
developing additional showers/thunderstorms along the front,
especially over the southeastern portion of the cwfa as the sfc
front begins to advance to the southeast later this afternoon and
early this evening. A few stronger storms may still develop later
this afternoon while sfc based instability exists over parts of
west central into central MO where temperatures are still in the
mid-upper 70s. Vertical shear weakens as you head you head south
but could see some small hail/wind gusts with some stronger
updrafts/storms.

Once the front pushes all the way through the area this evening,
some post frontal lower clouds will give way to clearing late
tonight. Sfc high pressure will build into the area for Thu with
beautiful autumn weather returning.

.Long Term...(Friday through Wednesday)
Issued at 215 PM CDT WED NOV 2 2016

A sharp upper level ridge axis will shift east from eastern KS through
MO Fri through early Sunday. Mild weather with light south winds
are expected through this period.

Medium range guidance is fairly consistent in taking a closed low
that is now meandering over the sw U.S. and opening it up while
lifting it northeast into the central High Plains by Sunday
night then shifting it slowly east as a positively tilted trough
by early Tue. By days 6 and 7 (Tue-Wed) guidance starts to diverge
on large scale features. Some chances for rain (still fairly low
pops) for late Sunday into Mon look reasonable. Whatever is left
of the weakening upper system by Tue may linger as a weak upper
level shear axis if the upper ridge builds back up to our east as
depicted by the ECMWF. In any case, a model blend dosen't yield
much in the way of rain chances at this time for Tue-Wed.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1146 CDT WED NOV 2 2016

For the KMCI/KMKC/KSTJ/KIXD tafs: A sfc front that extends from
southern IA into far nw MO and ne KS. A wave of low pressure
along the front will move through nw MO (taf sites) early in the
taf period with winds gradually shifting the north toward 00z.
Some showers/a few thunderstorms will occur until the passage of
the sfc low and cold frontal passage. A period of mvfr or possibly
ifr ceilings will occur in the cooler air behind the front before
clearing occurs from the northwest between 09z-12z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Short Term...DSA (SGF)
Long Term...DSA (SGF)
Aviation...DSA (SGF)
Hazardous weather outlook, Nov 2, 3:53 AM CST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 AM CDT WED NOV 2 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
453 AM CDT WED NOV 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THE EARLY EVENING.
A FEW STORMS MAY BE STRONG...WITH GUSTY WINDS AND HAIL TO NICKEL SIZE
THE PRIMARY CONCERN.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Pleasant Hill radar (KEAX), 44 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Clay

When
November 2, 2:02 PM CST
Where
Clay County, 1.75 mi SE of North Kansas City
Measured
0.88 in hail
Reported by
Public
Coordinates
39.130, -94.560

Hail, Platte

When
November 2, 2:02 PM CST
Where
Platte County, 1.07 mi E of Parkville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.200, -94.680

Hail, Clay

When
November 2, 2:07 PM CST to 2:08 PM CST
Where
Clay County, 1.27 mi WNW of Claycomo
Measured
1.5 in hail
Reported by
Public
Coordinates
39.210, -94.550

Report received from Twitter from 64th and Antioch Road.

Hail, Clay

When
November 2, 2:07 PM CST to 2:08 PM CST
Where
Clay County, 1.75 mi NE of Bigham Hgt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.270, -94.560

Hail, Clay

When
November 2, 2:08 PM CST to 2:10 PM CST
Where
Clay County, 1.07 mi E of Linden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.200, -94.560

Hail, Clay

When
November 2, 2:10 PM CST to 2:13 PM CST
Where
Clay County, 1.07 mi E of Linden
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.200, -94.560

Hail, Clay

When
November 2, 2:13 PM CST
Where
Clay County, 2.14 mi E of Bigham Hgt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.250, -94.540

Hail, Clay

When
November 2, 2:17 PM CST to 2:21 PM CST
Where
Clay County, 0.54 mi W of Glenaire
Measured
2 in hail
Reported by
Public
Coordinates
39.230, -94.460

Report received via Twitter.

Hail, Clay

When
November 2, 2:23 PM CST to 2:26 PM CST
Where
Clay County, 0.87 mi SW of Liberty Mitchell Arp
Measured
1.75 in hail
Reported by
Public
Coordinates
39.270, -94.460

Report via video sent to office Twitter account.

Hail, Clay

When
November 2, 2:25 PM CST to 2:28 PM CST
Where
Clay County, 0.54 mi E of Liberty
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.250, -94.420

Hail, Clay

When
November 2, 2:26 PM CST to 2:27 PM CST
Where
Clay County, 0.54 mi E of Liberty
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.250, -94.420

Hail, Clay

When
November 2, 2:27 PM CST to 2:29 PM CST
Where
Clay County, 0.87 mi SW of Liberty
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.240, -94.440

Hail, Clay

When
November 2, 2:29 PM CST to 2:30 PM CST
Where
Clay County, 0.54 mi E of Liberty
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.250, -94.420

Report came from the corner of Jewell and Kansas Streets.

Hail, Clay

When
November 2, 2:30 PM CST to 2:31 PM CST
Where
Clay County, 0.87 mi NW of Gladstone
Measured
1 in hail
Reported by
Public
Coordinates
39.240, -94.490

Hail, Clay

When
November 2, 2:45 PM CST to 2:48 PM CST
Where
Clay County, 0.87 mi NE of Missouri City
Measured
1.75 in hail
Reported by
Public
Coordinates
39.240, -94.290

Report came from Missouri Highway 210 east of Missouri City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666845, 666846, 666847, 666848, 666849, 666850, 666851, 666852, 666853, 666854, 666855, 666856, 666857, 666859, 666858.